Oklahoma, 2026

Wildfire in Oklahoma, March 5, 2026

March 5, 2026 · NWS AMA · 1 event in 1 county or zone

Elevated to near critical fire weather conditions were present on March 5th as southwest winds sustained around 15 to 25 mph and relative humidity values around 15 percent occurred. These conditions, along with continued dry fuels, allowed for a wildfire to occur in Texas County.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Elevated to near critical fire weather conditions were present on March 5th as southwest winds sustained around 15 to 25 mph and relative humidity values around 15 percent occurred. These conditions, along with continued dry fuels, allowed for a wildfire to occur in Texas County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Mar 5, 12:41 PM CST, 1 hour 49 minutes earlier. Its key messages:

  • Issued at 1149 AM CST Thu Mar 5 2026
  • A potential for severe thunderstorms exist in the central to eastern Panhandles this afternoon into evening. All hazards, to include large hail, damaging winds, and tornadoes will have to be watched for with any storm development.
  • Elevated to critical fire weather conditions are expected to exist for the combined Panhandles Friday afternoon.
Area forecast discussion, Mar 5, 12:41 PM CST, 1 hour 49 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
1241 PM CST Thu Mar 5 2026

...New KEY MESSAGES, SHORT TERM, LONG TERM, FIRE WEATHER...

.KEY MESSAGES...
Issued at 1149 AM CST Thu Mar 5 2026

- A potential for severe thunderstorms exist in the central to
  eastern Panhandles this afternoon into evening. All hazards, to
  include large hail, damaging winds, and tornadoes will have to
  be watched for with any storm development.

- Elevated to critical fire weather conditions are expected to
  exist for the combined Panhandles Friday afternoon.

&&

.SHORT TERM...
(This afternoon through Friday night)
Issued at 1149 AM CST Thu Mar 5 2026

Ample moisture and shear are expected to gradually increase from
south to north across the eastern combined Panhandles today.
However, the amount of coverage of these storms remains with low
confidence. Low clouds continue to clear out as a quasi-warm
moves towards the Panhandles from the south. A leeside low just
to the northwest will continue to provide a decent pressure
gradient and give the Panhandles some breezy winds, but will also
help develop a dry line that is expected to extend southward
through the FA. Areas to the east of this dryline have the
potential for thunderstorms this afternoon/evening with areas to
the western combined Panhandles should see elevated to critical
fire weather conditions. This dryline is expected to tighten up
later in the day and may be the most define after dark.

Based on an 18Z balloon sounding there is a cap currently over the
area thanks to some morning fog as well as dry H7 to H5 layer.
Some better H7 theta-e advection is currently progged later this
evening and mainly for the southwest TX Panhandle. Clouds will
need to clear and H7 moisture advection is needed in order for
storms to start firing. Confidence in any storms firing before the
early evening hours is low at this time.

As moisture advection east of the dryline continues to increase
this afternoon, MUCAPE values are progged to rise into the 1000
to 1500 J/Kg range, higher if you trust the NAM and its moist
bias. What will make the storms ugly today if they do get going
will be the strong SE surface winds on the moist side of the
dryline. This will not only increase the bulk shear, but it will
add to the low level helicity for the tornado potential. Once
storms get going and spinning, all hazards will be in play with a
potential for hail up to 3" in diameter and the potential for
tornadoes, maybe even some straightline winds.

The upper level trough currently bringing todays weather will
continue to approach the Panhandles tomorrow. As it does so, the
dryline will get pushed east into OK and bring dry and windy
conditions to the combined Panhandles. Elevated to critical fire
weather conditions are expected for Friday afternoon. Some eastern
parts of the Panhandle may still receive some decent rainfall
this evening, and may hold some higher Tds into the eastern
Panhandles. A surface trough will bring west winds around 25 to
maybe even 30 mph. H85 winds around 40 to 45 kts will add the
potential for gusts in the 40 to 50 mph range for Friday
afternoon as well. A frontal passage from the north is progged to
move into the combined Panhandles after sunset tomorrow.

&&

.LONG TERM...
(Saturday through next Wednesday)
Issued at 1149 AM CST Thu Mar 5 2026

Thanks to a frontal passage Friday night, afternoon highs will start
out the long term period with near average highs in the upper 50s.
Gradual warming is expected to occur thereafter with H5 heights
rising going into Mon ahead of a potential cutoff low approaching.
Afternoon highs are currently progged to get into the lower to mid
80s on Monday with H85 temps progged to warm to 22 degrees C. The
next potential weather maker (aforementioned cutoff low) will be
moving in Mon night into Tue. The NBM introduces PoPs starting Mon
night and going all the way into Tue night. Being a ways out, any
potential rain and thunderstorms should get confined to a 6 to maybe
12 hour period in this time frame, and should see the PoPs shrink in
time. Depending on this system and rain, temperatures could get back
into the lower 80s again for Tue. The next potential front will be
associated with this system and is progged to come in sometime Tue
or Tue night and at least cooler the afternoon highs for Wed down
into the 60s.

&&

.AVIATION...
(18Z TAFS)
Issued at 1139 AM CST Thu Mar 5 2026

Low clouds and fog have continued to dissipate going into the 18Z
period. All TAF sites should become and remain VFR from here on
out. Breezy and gusty winds may divided by a dryline will split
the area. KDHT should remain with southwesterly winds west of this
surface boundary, while KAMA and KGUY remain in question. KAMA and
KGUY will most likely keep south to southeasterly winds depending
on where this dryline stalls out. There is a low end chance for a
strong to severe thunderstorm for KAMA going into the 22Z to 03Z
time frame. However, confidence is low as storms are expected to
develop and stay east of KAMA at this time.

&&

.FIRE WEATHER...
Issued at 1149 AM CST Thu Mar 5 2026

Tonight a dryline will move off to the east. Tomorrow the
Panhandles are expected to stay on the dry side with additional
dry air moving in from the west. The surface trough bringing the
dry air will also bring with it some breezy westerly winds.
Tomorrow, westerly winds in the 25 to 35 mph range with gusts up
to 45 mph are expected to combine with RH values near 10 percent
or less. RFTI values are expected to top out in the 5 to 7 range,
especially across the central to western combined Panhandles.

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...Red Flag Warning until 8 PM CST this evening for TXZ001.

     Red Flag Warning from 11 AM to 8 PM CST Friday for TXZ001>003-
     006>008-011>013-016>018-317.

     Fire Weather Watch from Friday morning through Friday evening
     for TXZ004-005-009-010-014-015-019-020.

OK...Red Flag Warning until 8 PM CST this evening for OKZ001.

     Red Flag Warning from 11 AM to 8 PM CST Friday for OKZ001-002.

     Fire Weather Watch from Friday morning through Friday evening
     for OKZ003.

&&

SHORT TERM...03
LONG TERM....03
AVIATION...03
Hazardous weather outlook, Mar 5, 12:45 PM CST, 1 hour 45 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
1245 PM CST Thu Mar 5 2026

OKZ001>003-TXZ001>020-317-060645-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
1245 PM CST Thu Mar 5 2026

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...This Afternoon and Tonight.

There is a low to moderate chance for showers and thunderstorms
across the central and eastern Panhandles this afternoon. Strong
to severe thunderstorms will be possible with large hail and
damaging winds being the primary hazards. A tornado cannot be
ruled out, especially in the eastern Panhandles.

Elevated to critical fire weather conditions are expected in the
western Panhandles this afternoon due to breezy, dry, and warm
conditions. A Red Flag Warning is in effect for Cimarron and
Dallam counties from 12 PM through 8 PM.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Widespread elevated to critical fire weather conditions is
anticipated for Friday across the Texas and Oklahoma Panhandles.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is needed for the afternoon and evening of
Thursday.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Texas

When
March 5, 2:30 PM CST to 8:00 PM CST
Where
Texas forecast zone
Property damage
$20,000
Reported by
Park/Forest Service
Coordinates
36.748, -101.490 (the zone’s center; the record gives no point)

This fire, named the Unity Corner fire, started from human-related activities during the afternoon hours of March 5th at Mile 20 & Road Q, northwest of Guymon. It burned 312 acres and was contained within about eight hours with minimal impact to communities and homes.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2026Every state in 2026This day in weather historyWarnings in Oklahoma, March 2026

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1321698.